The Straight Dope

Go Back   Straight Dope Message Board > Main > General Questions

Reply
 
Thread Tools Display Modes
  #1  
Old 05-13-2002, 05:36 PM
Eliahna Eliahna is online now
Charter Member
 
Join Date: Dec 2000
Location: Victoria, Australia
Posts: 6,521
Medical Q: Amoxicillin and Glandular Fever

Medical people: I recently had to stop taking Amoxicillin after I developed a rash. This is supposed to have happened because in 1996 I had Glandular Fever. What is the connection? Why do I get a rash after taking antibiotics because I had a virus 6 years ago?

My dentist indicated that the rash can have serious effects. I'm quite surprised by that as it looked harmless enough. Is it true that it can become fatal? I tried searching for information, but all I could find was page after page warning not to give Amoxicillin to people who'd had Glandular Fever without going into detail.

My pharmacist seemed to think that I wouldn't have a problem with Amoxicillin because it's been so long since I had GF. Am I likely to be able to take Amoxicillin again in the future, or will I have to avoid it for the rest of my life?

Any insight you can offer will be appreciated!
Reply With Quote
Advertisements  
  #2  
Old 05-13-2002, 06:55 PM
KarlGauss KarlGauss is offline
Out of the slimy mud of words
Charter Member
 
Join Date: Mar 2000
Location: Between pole and tropic
Posts: 6,807
I don't think there's any relation between a previous bout of "Glandular Fever" (mononucleosis) and your recent Amoxicillin rash.

It is true, though, that people in the throes of mononucleosis are much more likely to get a rash from amoxicillin than those who aren't suffering from mono (~75% of mono patients treated with amoxil get a rash). ASFAIK, this propensity disappears as the person recovers from the mono. A rash six years later is pure coincidence.
Reply With Quote
  #3  
Old 05-13-2002, 07:07 PM
KarlGauss KarlGauss is offline
Out of the slimy mud of words
Charter Member
 
Join Date: Mar 2000
Location: Between pole and tropic
Posts: 6,807
This site says that essentially all amoxil-treated mono patients get a rash. drkoop says eighty percent.
Reply With Quote
  #4  
Old 05-13-2002, 07:31 PM
robinh robinh is offline
Guest
 
Join Date: Apr 2000
I am allergic to a couple different antibiotics. The reaction I get is an itchy rash across my upper torso.

If you did have an allergic reaction, you need to make sure that this information is in your medical records. Allergic reactions that are mild with the first exposure can be deadly with subsequent exposure.
Reply With Quote
  #5  
Old 05-13-2002, 08:20 PM
Dr_Paprika Dr_Paprika is offline
Guest
 
Join Date: Oct 2000
We learned 95% of people with mono get a rash after taking either amoxicillin or ampicillin. For this reason, I tend to prescribe good ol' pencillin for 13 year olds instead.

I agree the second rash has little to do with the mono. But since there are lots of alternatives, I would take something else.
Reply With Quote
  #6  
Old 05-13-2002, 09:08 PM
dead0man dead0man is offline
Guest
 
Join Date: Apr 2000
I had a strep-throat last summer and took amoxicillin for it. I had taken it before with no side effects. I've taken it since my last bout of mono with no ill effects. This last time kicked my ass though. I broke out with the mentioned rash over 80% of my body or so. I looked like a tomato. Very gross looking. I got pictures, truely nasty. I started taking a different anti-biotic and the strep went away pretty quickly. My rash didnt. When it finally did a week or so later it itched. Horribly bad. The worst experience of my adult life. I went through about 6 bottles of Benedryl spray and cream. I'm a 28 year old male with no other alergies.
dead0man....all spelling errors were purposly not corrected because I'm lazy
Reply With Quote
  #7  
Old 05-13-2002, 09:19 PM
Qadgop the Mercotan Qadgop the Mercotan is offline
Charter Member
 
Join Date: Apr 2000
Location: Slithering on the hull
Posts: 22,233
Keep in mind that not all drug rashes are true allergies, and the rash associated with Mono and Amoxil is a case in point. The vast majority of people who experienced this type of reaction can safely take most other cillins, including Amoxil. But consult your own doctor before trying this, to be safe.
Reply With Quote
  #8  
Old 05-18-2002, 09:02 AM
Eliahna Eliahna is online now
Charter Member
 
Join Date: Dec 2000
Location: Victoria, Australia
Posts: 6,521
Thanks for the feedback. I immediately assumed that the rash was related to the GF because a) I had been warned that a rash was the side effect I was likely to experience if I'd had GF and b) Because, despite the years that have passed, I have never recovered from GF, and still feel like I'm affected by it. This could be related in a different way - GF triggered Fibromyalgia Syndrome for me, and as a result I've been experiencing chemical and food sensitivities over the years. To suddenly find myself having a reaction to penicillin after taking a LOT of cillins over the years stuck me as odd, and so of course I related it back to my big health problem.
Reply With Quote
Reply

Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 02:18 AM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.

Send questions for Cecil Adams to: cecil@chicagoreader.com

Send comments about this website to: webmaster@straightdope.com

Terms of Use / Privacy Policy

Advertise on the Straight Dope!
(Your direct line to thousands of the smartest, hippest people on the planet, plus a few total dipsticks.)

Publishers - interested in subscribing to the Straight Dope?
Write to: sdsubscriptions@chicagoreader.com.

Copyright 2013 Sun-Times Media, LLC.